Wednesday, June 27, 2012

Courage, Heroism and Cancer

A couple of years ago, a cyber-friend asked me to make a comfort quilt for her neighbor who was going through cancer treatments.  She sent some sayings, one of which I had never heard before, but loved it as I could relate.

It's attributed to John Wayne...and whether or not he really said it I suppose is beside the point.  "Courage is being scared to death and saddling up anyway."

Many people have said to me that I am their hero.  Mostly friends and relatives who have watched me as I go through these treatments.  First, I think "hero" is an overused word.  For one thing, I find it difficult to believe that football players and basketball stars are "heros."  Ok..so here is what Merriam Webster has to say about the definition:


1. a : a mythological or legendary figure often of divine descent endowed with great strength or abilityb : an illustrious warriorc : a man admired for his achievements and noble qualitiesd : one who shows great courage2a : the principal male character in a literary or dramatic workb : the central figure in an event, period, or movement3plural usually he·ros : submarine 24: an object of extreme admiration and devotion : idolI'm not mythical, I'm not an illustrious warrior, noble qualities? Hmm...there's one for thought, although I don't particularly feel noble.  I'll accept one who shows great courage I suppose, although truth be told, I don't feel courageous...I just do what I have to do.  No, I'm not in any literature, nor am I the central figure in anything...and 3, no, I've been called "cookie", "Sweetie" but never a sandwich (i.e. grinder, hero, submarine or sub).  I guess I can also accept that some people admire me...although once again, I don't quite get it....I do what I must....and yes, sometimes it means steeling myself to do it.  For example, I am currently on a chemotherapy called Xeloda which rather than being taken intervenously, it is administered as a pill.  The original dosage was four tablets in the morning and four tablets at night, taken for two weeks then one week off.  Unfortunately, it gave me hand-foot syndrome (swelling, peeling skin, burning sensation, pain of the hands and feet), severe gastric distress, and some other side effects which were none too pleasant.  The day before I was to start again was the first day I felt relatively human.  Not fun.  Two weeks of yuck.  So...when Tuesday morning rolled around and I had to start taking it again...I looked long and hard at those tablets.  I didn't WANT to take them.  Although the doctor reduced my dosage to 3,000 mgs rather than 4000 mgs....I really didn't want to have the same problem.  But, I gritted my teeth and took the tablets.  

That I can relate to was courage...yet, it isn't the courage I associate with heroism.  Now if I had charged into a burning house to save some people knowing full well I could be killed, that might be heroism...and yes, I understand that that example verges on stupidity...but you get the drift.

For most of us who are undergoing treatment, every day we are in treatment requires us to screw up our courage...and saddle up.  


For now, the drugs are working.  The reduced dosage may be working...I'll find out in a couple of days when my tumor markers come back.  I do know that I have low red blood cells, low hematocrit and some really whopping sized red blood cells who are trying to carry on for the reduced numbers....and yes, I still have hand-foot syndrome, and the nasty rash which burns and blisters on the back of my hands (a sign of toxicity), but at least my stomach was less upset...

2 comments:

  1. I always think a hero is someone who does something courageous for someone else. So, you are a hero for having the courage to do the painful, unpleasant treatment for your daughter and your husband and all the friends who love you and want to you be with us for a very long time.

    ReplyDelete
  2. Aw...thanks so much Del. I just view this as something I do...something I have very little control over, but I do what must be done.

    ReplyDelete